Indiana, 2024

Hail and Damaging Wind in Indiana, May 2, 2024

May 2, 2024 · NWS LOT · 2 events in 1 county or zone

Scattered thunderstorms moved across parts of northwest Indiana during the afternoon of May 2nd producing isolated severe winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of northwest Indiana during the afternoon of May 2nd producing isolated severe winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 2, 1:53 PM CST, 30 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms will increase in coverage this afternoon, and continue through the overnight hours.
  • A few storms may be severe this afternoon with hail up to 1 inch in diameter, 60 mph winds, and soaking downpours. The severe threat should wane after sunset.
  • Periodic chances for showers and thunderstorms will continue from this weekend onward, with some potential for severe weather on Tuesday.
Area forecast discussion, May 2, 1:53 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
253 PM CDT Thu May 2 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms will increase in coverage
  this afternoon, and continue through the overnight hours.

- A few storms may be severe this afternoon with hail up to 1
  inch in diameter, 60 mph winds, and soaking downpours. The
  severe threat should wane after sunset.

- Periodic chances for showers and thunderstorms will continue
  from this weekend onward, with some potential for severe
  weather on Tuesday.

&&

.DISCUSSION...
Issued at 253 PM CDT Thu May 2 2024

Through Friday night:

Showers and thunderstorms are off to an early start along the I-55
corridor, seemingly due to the interaction with an eastward-moving
mid-level gravity wave and the northward-moving warm front.
Additional showers and storms are expected to develop throughout
the afternoon and especially after sunset as the right entrance
region of an upper-level jet streak moves over the Great Lakes.
As we already saw with the first batch of showers and
thunderstorms, a few may pulse to severe levels with 1" hail and
60 mph "splat" downbursts through about midnight thanks to
MLCAPE 1000-1250 J/kg and meager deep layer shear. With that
said, widespread severe weather is not expected today, and the
threat should wane with the loss of heating after sunset (though
a few non-severe thunderstorms may continue through the
overnight hours).

Showers will likely continue through daybreak Friday as a cold front
sweeps across the area. Chances for rain will then end from west to
east Friday morning behind the front as drier air works into the
region. Clearing skies and highs in the lower 70s are expected
tomorrow afternoon, though stout northerly winds off Lake Michigan
will keep lakeshore locations some 10 to 15 degrees colder,
particularly in northwestern Indiana.

As a surface high pressure system slides overhead tomorrow
night, slacking winds and clear skies will allow for efficient
radiational cooling. Overnight lows should dip into the upper
40s with locally cooler readings in typical cold spots. If drier
guidance verifies (allowing for even more efficient radiational
cooling), some lower 40 degree readings cannot be ruled out.

Borchardt

Saturday through Thursday:

Primary forecast concerns are the potential for severe
thunderstorms Tuesday and possibly isolated strong/severe
thunderstorms Saturday afternoon/evening.

The models are now showing a compact system moving across the
local area Saturday afternoon/evening with a chance for
thunderstorms. The ensembles are in reasonable agreement for
this potential and there is some instability. There will be the
potential for a few strong/severe storms during peak heating in
the afternoon/early evening. Blended pops are generally in the
low chance range but these may need to be increased if these
trends continue.

Sunday looks mainly dry and there is quite a bit of uncertainty
for precip chances Sunday night into Monday morning with the
Canadian/ECMWF fairly dry with only the GFS showing
precipitation. After the wave on Saturday afternoon/evening and
as the pattern shifts into early next week, this time period may
end up being dry but made no changes to the blended pops which
are likely too high, in the chance range, for Sunday night into
Monday.

By Monday afternoon into Monday night, convection is expected
to develop well west of the area and possibly reach northwest IL
by daybreak Tuesday and if it does, most likely in a decaying
phase. With temps likely to reach 80 and dewpoints in the 60s on
Tuesday, this will provide plenty of instability for additional
thunderstorms to form Tuesday afternoon and evening and some of
these thunderstorms may become severe. Precipitable water
values look to reach into the 1.5 to 1.75 inch range, which will
allow for heavy rain.

The pattern stays unsettled into the end of next week with
periodic chances for showers and thunderstorms, though there
will also be several dry periods. cms

&&

.AVIATION /18Z TAFS THROUGH 00Z SATURDAY/...
Issued at 1237 PM CDT Thu May 2 2024

Key Messages:

- Southerly wind shift expected at the terminals by 20z this
  afternoon.

- Isolated to widely scattered late afternoon and early evening
  thunderstorms around the terminals after 21z.

- A period of more widespread showers (and a few storms)
  expected mid to late this evening through early Friday
  morning.

- West-southwesterly winds shift northerly by daybreak Friday,
  then northeastward through the day.

A couple periods of active weather are expected later today and
tonight as a storm system tracks north-northeastward from IA
into the Upper Great Lakes. In the near term, a southerly wind
shift is expected in the 19 to 21z timeframe as a surface warm
front lifts northward across the terminals. Once this occurs, a
warm and moist airmass will allow for the development of some
isolated to widely scattered thunderstorms later this afternoon.
While it remains a bit unclear if these storms will move over a
given terminal late this afternoon, there is moderate
confidence that a few will be around the area. For this reason,
we continue to advertise this potential in a tempo group in the
22 to 24z timeframe.

More widespread showers (with some embedded storms) are expected
to develop/shift eastward across the terminals tonight as a cold
front approaches. The best timing for the Chicago terminals
looks to be in the 04 to 09z timeframe, and more in the 03 to
08z period at KRFD. A period of MVFR CIGs and VSBYs may also
accompany some of the rain overnight. MVFR CIGs may linger for a
few hours following the end of the rain late tonight, but
conditions should improve back to VFR through the morning
following the cold front.

Winds will shift north-northwesterly late tonight following the
cold frontal passage. Directions will then settle into a
northeasterly direction during the day Friday.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, May 2, 10:50 AM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1150 AM CDT Thu May 2 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-031700-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1150 AM CDT Thu May 2 2024 /1250 PM EDT Thu May 2 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Hail Risk...up to Quarter size.
     Limited Damaging Wind Risk...up to 60 mph.
     Limited Tornado Risk.
  Limited to Elevated Flooding Risk.

DISCUSSION...

Waves of showers and storms are expected through tonight. A few
storms may become strong to severe mid afternoon through early
evening, particularly northwest of I-55. Primary hazards include
damaging winds and hail.

There is also a threat for heavy rainfall this afternoon through
tonight which could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday through Wednesday...
  Limited Thunderstorm Risk.

DISCUSSION...

Periods of showers and thunderstorms are expected over the next
several days.

Minor river flooding will continue in a few areas through the
weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed mid afternoon through early evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 35 to 40 mph.

LMZ740>745-031700-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1150 AM CDT Thu May 2 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
    Limited Hail Risk...up to Quarter size.
    Limited Thunderstorm Wind Gust Risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Saturday...
  Limited Thunderstorm Risk.
Monday through Wednesday...
  Limited Thunderstorm Risk.

Petr

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, May 2, 1:29 PM CST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
229 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Hail             1 SW Woodridge          41.74N 88.06W
05/02/2024  M0.75 Inch       DuPage             IL   NWS Employee

            NWS employee reports penny sized hail
            between Bolingbrook and Woodridge.

&&

WSL
Special weather statement, May 2, 1:29 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
229 PM CDT Thu May 2 2024

ILZ013-106-021945-
DuPage IL-Northern Will IL-
229 PM CDT Thu May 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DUPAGE COUNTY
THROUGH 245 PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bolingbrook, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Naperville, Bolingbrook, Downers Grove, Romeoville, Woodridge,
Hinsdale, Lemont, Burr Ridge, Oak Brook, Westmont, Lisle, Darien,
Willowbrook, Clarendon Hills, Willow Springs, and Oakbrook Terrace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4185 8798 4174 8791 4172 8791 4171 8793
      4169 8795 4169 8803 4167 8803 4166 8806
      4175 8811
TIME...MOT...LOC 1929Z 226DEG 28KT 4171 8806

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Izzi
Special weather statement, May 2, 1:34 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
234 PM CDT Thu May 2 2024

ILZ023-108-021945-
Eastern Will IL-Kankakee IL-
234 PM CDT Thu May 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WILL AND NORTH
CENTRAL KANKAKEE COUNTIES THROUGH 245 PM CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Peotone, moving north at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Will
and north central Kankakee Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4123 8770 4124 8781 4135 8777 4134 8765
TIME...MOT...LOC 1934Z 197DEG 22KT 4128 8774

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Izzi
Local storm report, May 2, 2:12 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
312 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     Tstm Wnd Gst     Midway Airport          41.79N 87.75W
05/02/2024  M54 MPH          Cook               IL   ASOS

            ASOS MDW peak gust 55 mph.

&&

WSL
Local storm report, May 2, 2:16 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
316 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Hail             Bridgeport - Chicago    41.84N 87.65W
05/02/2024  M0.75 Inch       Cook               IL   Public

            Public report of penny sized hail near 32nd
            and Throop in Bridgeport community area of
            Chicago.

&&

WSL
Local storm report, May 2, 2:19 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
319 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     Hail             Chicago Loop            41.88N 87.64W
05/02/2024  E0.75 Inch       Cook               IL   Public

            Multiple public reports received of penny
            sized hail in the Chicago Loop and Near West
            Side community areas. Relayed via mping.

&&

WSL

The radar

The Chicago radar (KLOT), 68 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lake

When
May 2, 2:23 PM CST to 2:24 PM CST
Where
Lake County, 2.55 mi NNW of Lake Station
Measured
1 in hail
Reported by
Public
Coordinates
41.602, -87.264

Quarter size hail was estimated in the Miller Beach neighborhood of Gary.

Thunderstorm Wind, Lake

When
May 2, 2:23 PM CST
Where
Lake County, 2.56 mi NNW of Lake Station
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.602, -87.264

A 65 mph wind gust was estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171208, 1171214.